Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 217, NWS Tallahassee, FL

August 3, 2014Gadsden County, Liberty County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 3, 2014, 2:41 PM EDT for Gadsden County, Liberty County, Florida. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2014, 2:41 PM EDT (18:41 UTC)
Expired
Aug 3, 2014, 3:15 PM EDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Gadsden County, FL, Liberty County, FL

The radar

The Tallahassee radar (KTLH), 46 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 3:08 PM EDTTSTM WND DMGHosford, FLTREES DOWN IN THE HOSFORD AREA
Aug 3, 3:08 PM EDTHAIL 1Ne Hosford, FLQUARTER SIZE HAIL REPORTED AT A GAS STATION ON THE NORTHEAST SIDE OF HOSFORD
Aug 3, 3:08 PM EDTHAIL 1.75Hosford, FLGOLF BALL SIZE HAIL IN HOSFORD REPORTED BY DISPATCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1342 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS52 KTAE 031841
SVRTAE
FLC039-077-031915-
/O.NEW.KTAE.SV.W.0217.140803T1841Z-140803T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
241 PM EDT SUN AUG 3 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GADSDEN COUNTY IN FLORIDA...
  NORTHEASTERN LIBERTY COUNTY IN FLORIDA...

* UNTIL 315 PM EDT

* AT 242 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOWRY...AND
  MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HOSFORD...SAWDUST AND JUNIPER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3055 8491 3056 8463 3034 8471 3032 8483
TIME...MOT...LOC 1841Z 176DEG 3KT 3039 8476

$$

25-CAMP
1 follow-up statement
381 
WWUS52 KTAE 031858
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EDT SUN AUG 3 2014

FLC039-077-031915-
/O.CON.KTAE.SV.W.0217.000000T0000Z-140803T1915Z/
GADSDEN FL-LIBERTY FL-
258 PM EDT SUN AUG 3 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN LIBERTY AND SOUTHWESTERN GADSDEN COUNTIES...

AT 254 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR LOWRY...OR 17 MILES EAST OF
BLOUNTSTOWN...MOVING NORTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAWDUST
AND JUNIPER

LAT...LON 3034 8483 3055 8491 3056 8463 3036 8470
TIME...MOT...LOC 1858Z 176DEG 3KT 3040 8476

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:44 AM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Aug 3, 10:44 AM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1044 AM EDT Sun Aug 3 2014

.Near Term [Through Today]...
Broad upper trough remains in place over the eastern states this
morning. However, the southern extent of the trough axis is quite
weak as evidenced by only 15 knots of west-northwest flow at
500mb in the 12Z KTAE sounding. At the surface, a trough of low
pressure extending from South Florida up the southeast coastline
is generating weak northeasterly low-level flow across the
forecast area. Weak southeasterly winds atop the northeasterly
flow is helping to reinforce the low cloud deck across southern
Georgia and southeastern Alabama. It will likely be early to mid
afternoon before the low clouds completely burn off in these
areas. These low clouds will limit insolation for these areas and
likely limit convective development this afternoon. Therefore,
have lowered max temps and PoPs for the northern half of the CWA
this afternoon.

Across much of Florida, the low clouds have already burned off
with temperatures rising into the lower to mid 80s. Moist and
relatively unstable atmosphere (PWAT 1.9 inches and CAPE around
3000 j/kg) will support scattered to numerous showers and
thunderstorms across Florida this afternoon. Best rain chances are
likely along and just southeast of the cloud/cloud-free boundary
stretching roughly from Valdosta to Panama City.

&&

.Aviation...
[Through 12Z Monday] Light northeasterly flow is helping to keep
the low clouds in place at KABY and KDHN this morning. Expect
these clouds to slowly burn off by early afternoon. The early
clouds may limit the chances for TSRA this afternoon at these
sites so have reduced the mention in the TAF's. However, TSRA
appears more likely at KTLH, KECP, and KVLD this afternoon.

&&

.Prev Discussion [533 AM EDT]...

.Short Term [Tonight Through Tuesday]...

At minimum, a weak extension of the eastern CONUS trough will
continue to influence the weather pattern locally. At the surface,
this will prevent well defined surface pressure fields from
developing. Overall a relatively weak, lower than normal, pressure
pattern will exist. With this slightly more unstable than usual
pattern, expect a higher coverage of showers and storms through
Tuesday and beyond. The coverage pattern will be influenced both
by a disturbed afternoon seabreeze, and a weak quasi-stationary
front which should remain near the Tri-State lines.

.Long Term [Tuesday Night Through Sunday]...

A wet pattern in place this week with an upper level trough
staying relatively in place through mid-week. A positively tilted
upper level trough lies over the eastern CONUS with a ridge to the
west over the four corners region and the Bermuda High to the
east. This pattern will stall a surface front across our area,
keeping rain chances high. Slight movement eastward will lower
chances for rain Wednesday, but on Thursday, a piece of vorticity
will swing through the upper level trough, lifting the trough and
the front northeastward. As the front lifts northward, low-level
moist, southerly flow will keep rain chances around 40% through
Saturday. Temperatures will be seasonably warm with highs in the
low to mid 90s and lows in the low 70s.

.Marine...

As mentioned above, we'll be experiencing a rather weak pressure
for the next several days. This will result in relatively light
winds and very low seas through next week.

.Fire Weather...

There are no fire weather concerns over the next few days with
higher rain chances resulting in high afternoon relative humidities.

.Hydrology...

A wet pattern will be in place through early next week. Average
rainfall totals are expected to be around 1-2". With area rivers
at or below their normal levels, this is not expected to any river
flooding concerns.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   91  71  94  72  94 /  70  50  60  50  50
Panama City   85  74  90  76  90 /  60  50  50  40  50
Dothan        88  70  92  71  93 /  50  40  50  40  50
Albany        89  71  93  70  93 /  50  30  40  30  50
Valdosta      91  70  95  70  94 /  50  30  50  40  50
Cross City    92  71  93  72  92 /  50  50  60  50  50
Apalachicola  85  74  89  75  90 /  40  50  50  40  50

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...CAMP
SHORT TERM...HARRIGAN
LONG TERM...MOORE
AVIATION...CAMP
MARINE...HARRIGAN
FIRE WEATHER...GOULD/DOBBS
HYDROLOGY...HARRIGAN/WOOL

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.